What diseases and medications are incompatible with paracetamol?
Published 24 Jun 2019 • By Louise Bollecker
Paracetamol is a widely used drug. Used under normal conditions, it is safe and effective, but do you know the drug interactions and diseases for which it is contraindicated?
Read our guide to learn more!
What is paracetamol?
Paracetamol is the most widely sold drug in the UK. Paracetamol is the active substance of a number of analgesic drugs, i.e. it relieves mild to moderate pain. It can also be used in case of fever.
Paracetamol is a safe and effective drug when used under normal conditions. It can therefore be used in children and pregnant or breastfeeding women.
When and how to take paracetamol?
For an adult over 50kg, the maximum recommended dose of paracetamol is 3 grams per 24 hours. This corresponds to 3 tablets of 1g maximum per day, knowing that 1g = 1000mg. In case of more severe pain and on the advice of a doctor, the maximum dose may be 4 grams per day for a short period of time.
In both cases, the paracetamol intakes should be at least 4 hours apart, the best time to leave 6 hours between intakes.
Be careful, in some cases, the maximum dose and duration between doses may change. These cases are explained below.
The most effective dose of paracetamol remains, as with many drugs, the lowest dose for the shortest period of time.
If paracetamol is used for acute pain, if it persists after 5 days of treatment, it is recommended to seek medical advice. In the case of fever, if after 3 days of treatment with paracetamol there is no improvement or even aggravation, you should consult a doctor.
What drugs contain paracetamol?
There are many specialties containing paracetamol. In some cases, it is combined with other molecules.
It is recommended to avoid combining two drugs containing paracetamol and, if this is not possible, not to exceed the maximum dose of 3 grams per 24 hours. Here is a list of the main drugs containing paracetamol:
Drugs containing paracetamol in combination with other molecules
Over-the-counter (OTC) containing paracetamol in combination
What conditions may be incompatible with paracetamol?
In the case of renal failure, it is recommended to leave an interval of 8 hours between two doses of paracetamol and not to exceed 3g per 24 hours.
Severe liver failure is an absolute contraindication to the use of paracetamol. Indeed, its elimination depends on the liver, so when the liver does not function properly, paracetamol cannot be eliminated properly.
In case of mild to moderate hepatic insufficiency, it is advisable to limit the consumption of paracetamol to 2 to 3 grams per 24 hours and to use it only for short periods of time, while always remaining cautious. Consult your doctor if you have any doubts!
What drugs may be incompatible with paracetamol?
Anti-vitamin K: AVK (Warfarin)
When taking paracetamol with AVK, caution should be exercised. Indeed, when taking 4g of paracetamol per day for at least 4 days, there is a risk of an increase in the effect of KVA and therefore an increase in the risk of bleeding.
In this case, biological monitoring by INR measurement should be performed during and at the end of paracetamol treatment.
Bile acid chelating resins: Questran®
As Questran® can cause poor intestinal absorption of paracetamol, it is advisable to take both drugs at least 2 hours apart.
When paracetamol is eliminated by the liver, a small part is transformed into a toxic product for the liver. In case of paracetamol overdose, there is a significant increase in toxic metabolite. Paracetamol overdose is defined as the consumption of more than 6 grams of paracetamol per day.
An overdose can therefore lead to severe liver toxicity and acute hepatitis.
This toxicity may also be increased when certain drugs are taken at the same time as paracetamol.
Here are some medications that may increase liver toxicity:
- Certain anti-epileptic drugs:
- Carbamazepine (Tegretol®)
- The antibiotic Rifampicin (Rifadin®, Rifater®, Rifinah®, Rimactane®)
If you regularly take paracetamol without a prescription to relieve pain, do not hesitate to discuss it with your doctor, who may be able to offer you other more appropriate solutions to relieve it.
How often do you use paracetamol? Did you know about these contraindications?
Share your thoughts and questions with the community in the comments below!